Browse

You are looking at 1 - 4 of 4 items for :

  • Haemoglobin A1c x
  • Abdominal pain x
Clear All
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Melissa Katz, Simon Smith, Luke Conway and Ashim Sinha

Summary

Diabetes mellitus is a well-recognised risk factor for melioidosis, the disease caused by Burkholderia pseudomallei, which is endemic in northern Australia and Southeast Asia. We present the initial diagnostic dilemma of a febrile patient from northern Australia with type 1 diabetes mellitus and negative blood cultures. After a 6-week history of fevers and undifferentiated abdominal pain, MRI of her spine revealed a psoas abscess. She underwent drainage of the abscess which cultured B. pseudomallei. She completed 6 weeks of intravenous (IV) ceftazidime and oral trimethoprim/sulphamethoxazole (TMP/SMX) followed by a 12-week course of oral TMP/SMX. We postulate that the likely route of infection was inoculation via her skin, the integrity of which was compromised from her insulin pump insertion sites and an underlying dermatological condition.

Learning points:

  • Diabetes mellitus is the strongest risk factor for developing melioidosis.

  • Atypical infections need to be considered in individuals with diabetes mellitus who are febrile, even if blood cultures are negative.

  • There is heterogeneity in the clinical presentation of melioidosis due to variable organ involvement.

  • Consider melioidosis in febrile patients who have travelled to northern Australia, Asia and other endemic areas.

Open access

Laila Ennazk, Ghizlane El Mghari and Nawal El Ansari

Summary

Autoimmune pancreatitis is a new nosological entity in which a lymphocytic infiltration of the exocrine pancreas is involved. The concomitant onset of autoimmune pancreatitis and type 1 diabetes has been recently described suggesting a unique immune disturbance that compromises the pancreatic endocrine and exocrine functions. We report a case of type1 diabetes onset associated with an autoimmune pancreatitis in a young patient who seemed to present a type 2 autoimmune polyglandular syndrome. This rare association offers the opportunity to better understand pancreatic autoimmune disorders in type 1 diabetes.

Learning points:

  • The case makes it possible to understand the possibility of a simultaneous disturbance of the endocrine and exocrine function of the same organ by one autoimmune process.

  • The diagnosis of type 1 diabetes should make practitioner seek other autoimmune diseases. It is recommended to screen for autoimmune thyroiditis and celiac diseases. We draw attention to consider the autoimmune origin of a pancreatitis associated to type1 diabetes.

  • Autoimmune pancreatitis is a novel rare entity that should be known as it is part of the IgG4-related disease spectrum.